BACKGROUND: Thrombotic thrombocytopenic purpura, a life-threatening multisystem disease, has been infrequently associated with use of ticlopidine, a platelet anti-aggregating agent. PURPOSE: To review 60 cases of ticlopidine-associated thrombotic thrombocytopenic purpura. DATA SOURCES: Medical records, published case reports, and case reports submitted to the U.S. Food and Drug Administration. STUDY SELECTION: Instances of ticlopidine-associated thrombotic thrombocytopenic purpura were identified. DATA SYNTHESIS: Ticlopidine had been prescribed for less than 1 month in 80% of the patients, and normal platelet counts had been found within 2 weeks of the onset of thrombotic thrombocytopenic purpura in most patients. Mortality rates were higher among patients who were not treated with plasmapheresis than among those who underwent plasmapheresis (50% compared with 24%; P < 0.05). CONCLUSIONS: Ticlopidine use may be associated with the development of thrombotic thrombocytopenic purpura, usually within 1 month of initiation of therapy. The onset of ticlopidine-associated thrombotic thrombocytopenic purpura is difficult to predict, despite close monitoring of platelet counts.
No takes yet. Share an insight, caveat, or question.
Charles L. Bennett (1998) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: